Alert archive / Maryland / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 110, NWS Baltimore/Washington

June 5, 2002Washington County, Maryland

NWS Baltimore/Washington issued this severe thunderstorm warning at Jun 5, 2002, 5:16 PM EDT for Washington County, Maryland. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 5, 2002, 5:16 PM EDT (21:16 UTC)
Expired
Jun 5, 2002, 5:45 PM EDT
In force
29 min
Issued by
NWS Baltimore/Washington
Area
Whole counties

County Washington County, MD

What was reported inside it

TimeReportWhereRemark
Jun 5, 5:25 PM EDTThunderstorm WindLeitersburg, MDTwo homes sustained roof damage.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 3:45 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.3 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2002-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 833 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2002-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
833 J/kg
Mixed-layer CIN
-221 J/kg
Mixed-layer LCL
913 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:00 PM EDT, 2 hours 16 minutes earlier.

Area forecast discussion, Jun 5, 3:00 PM EDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
300 PM EDT WED JUN 5 2002

SHORT TERM...TONIGHT THRU THU NIGHT...

THE PRODUCTS HAVE BEEN ISSUED - NOW ITS JUST WAIT FOR SOMETHING TO
HAPPEN. DAYTIME HEATING/HI RH HAS PUSHED SFC BASED CAPE OVR 3000 IN
MUCH OF THE CWA. ANY CELLS THAT DO DVLP COULD BE PULSE SVR. BETTER
CHC WOULD BE LATER THIS AFTN/EVE AS FNTL BAND DRAWS CLOSER. BOXES
HAVE BEEN ISSUED ACROSS OH/KY...AND XPCT THESE WL CONTINUE BEING
ISSUED INTO THE EVENING HRS. SPC IS CONSIDERING BOXING MUCH OF OUR
CWA. STAY TUNED...

MDLS CONTINUALLY SLOW THE PROGRESS OF THE FNT...W/ WK WV FORMING OVR
SRN VA THURS AFTN. DAY 2 OUTLOOK CONTINUES CHC OF SVR IN THE SE
CORNER OF THE CWA...AND GNRL TSTMS ACROSS RMDR OF AREA THURS. WL
CONTINUE POPS DURING THU/THU NGT. TEMPS COOLER ON THURS W/ INCRSD
CLD CVR.

WOODY

LONG TERM...FRI THRU NEXT WED...

SHORTWAVE PUSHES THRU THE AREA FRI AND SHOVES THE FRONTAL BOUNDARY
AND ASSOCD SFC WAVES TO THE SE OF THE AREA. HGTS RISE OVR THE
WEEKEND AS STG UPR LVL RIDGE BUILDS ALG THE E COAST. AT THE
SFC...HIGH PRES BUILDS INTO THE AREA LATE FRI INTO THE WEEKEND THEN
SHIFTS OFFSHR BY MON. UPR LVL RDG SHIFTS OFFSHR BY TUE/WED AND NEXT
UPR LVL TROF MOVES INTO THE AREA. THE ASSOCD SFC FNT WILL MOVE ACRS
THE REGION WED.

TREND HAS BEEN FOR THE MODELS TO SLOW DOWN THE FRONTAL BOUNDARY FOR
LATE THU AND FRI. WILL KEEP CHC OF SHRA GOING INTO EARLY FRI MORNING
IN AREAS E OF THE BLUE RDG. MODELS UNANIMOUSLY CLR THINGS OUT FOR
LATE FRI WITH CLR SKIES OVR THE WEEKEND. AIR MASS OVR THE AREA WILL
BE PLEASANT BY JUNE STANDARDS. ONLY THING TO WATCH FOR IS THE
ONSHORE FLOW BUT WITH SFC HIGH OVRHD...THINK SUBSIDENCE WILL RULE SO
CLR FCST.

SOME CI COMING OVR THE RDG ON MON BUT STILL M/S. AIR MASS SHOULD
BECOME UNSTABLE AS UPR LVL RDG AND SFC HIGH SLIDE OFFSHR SO WILL
HAVE CHC SHRA/TSRA BEGINNING TUE AFT/EVE WITH A BETTER CHC WED AS
CDFNT MOVES THRU THE AREA.

WITH SUCH A STRONG UPR LVL RDG AND HIGH HEIGHTS LATE IN THE WEEKEND
AND EARLY NEXT WEEK...WENT A BIT ABV MRF MAX TEMPS AND EVEN I MAY
NOT HAVE GONE WARM ENOUGH.

WALSTON

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.

In the hours before

Special weather statement, Jun 5, 1:30 PM EDT, 3 hours 46 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-052200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
130 PM EDT WED JUN 5 2002

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA FORECASTS A SLIGHT
RISK OF SEVERE THUNDERSTORMS FOR THE MID ATLANTIC REGION. THIS
INCLUDES MARYLAND...EASTERN WEST VIRGINIA...THE DISTRICT OF
COLUMBIA...AND NORTHERN...CENTRAL...AND NORTHWEST VIRGINIA.

THUNDERSTORMS MAY PRODUCE DAMAGING WIND GUSTS TO 70 MPH...
HAIL...HEAVY RAIN AND LIGHTNING. THE STORMS WILL BE ACCOMPANIED BY
LOCALLY HEAVY RAIN.

SKYWARN ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON.

SHOWERS AND THUNDERSTORMS ARE ALSO POSSIBLE THURSDAY... BUT THEY ARE
EXPECTED TO REMAIN BELOW SEVERE LIMITS.  FRIDAY WILL BE MOSTLY SUNNY.

ABW
Special weather statement, Jun 5, 4:20 PM EDT, 56 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-060100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
420 PM EDT WED JUN 5 2002

THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED
SEVERE THUNDERSTORM WATCH NUMBER 389 VALID UNTIL 9:00 PM EDT FOR THE
FOLLOWING AREAS...

VIRGINIA COUNTIES INCLUDED ARE
  ALBEMARLE             ARLINGTON             AUGUSTA
  CLARKE                CULPEPER              FAIRFAX
  FAUQUIER              FREDERICK             GREENE
  HIGHLAND              KING GEORGE           LOUDOUN
  MADISON               NELSON                ORANGE
  PAGE                  PRINCE WILLIAM        RAPPAHANNOCK
  ROCKINGHAM            SHENANDOAH            SPOTSYLVANIA
  STAFFORD              WARREN

VIRGINIA INDEPENDENT CITIES INCLUDED ARE
  CITY OF FREDERICKSBURG           CITY OF CHARLOTTESVILLE
  CITY OF FALLS CHURCH             CITY OF FAIRFAX
  CITY OF ALEXANDRIA               CITY OF MANASSAS PARK
  CITY OF MANASSAS                 CITY OF WINCHESTER
  CITY OF HARRISONBURG             CITY OF STAUNTON
  CITY OF WAYNESBORO

MARYLAND COUNTIES AND CITIES INCLUDED ARE
  ALLEGANY              ANNE ARUNDEL          BALTIMORE
  BALTIMORE CITY        CALVERT               CARROLL
  CHARLES               FREDERICK             HARFORD
  HOWARD                MONTGOMERY            PRINCE GEORGES
  ST. MARYS             WASHINGTON

DCC001-060100-

DISTRICT OF COLUMBIA

THIS WATCH INCLUDES THE ADJACENT WATERS OF THE TIDAL POTOMAC FROM
KEY BRIDGE TO SMITH POINT AND THE CHESAPEAKE FROM NORTH OF POOLES
ISLAND TO SMITH POINT.

DMW
Local storm report, Jun 5, 4:58 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
458 PM EDT WED JUN 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    MARTINSBURG VICINITY      WV   WIND DAMAGE
06/05/02   BERKELEY                       TREES AND POWERLINES DOWN

JLW
Local storm report, Jun 5, 5:01 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
501 PM EDT WED JUN 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0458 PM    FRONT ROYAL               VA   .75 INCH HAIL
06/05/02   WARREN

JLW

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 3:17 PM EDTSevere Thunderstorm WarningLWXFrederick, Shenandoah43 min
Jun 5, 4:53 PM EDTSevere Thunderstorm WarningLWXClarke, Warren37 min
Jun 5, 5:15 PM EDTSevere Thunderstorm WarningLWXWarren30 min
Jun 5, 5:36 PM EDTSevere Thunderstorm WarningLWXClarke, Fauquier, Loudoun39 min
Jun 5, 6:16 PM EDTSevere Thunderstorm WarningLWXLoudoun44 min
Jun 5, 7:10 PM EDTSevere Thunderstorm WarningLWXFauquier50 min
Jun 5, 7:38 PM EDTSevere Thunderstorm WarningLWXFairfax, Loudoun52 min
Jun 5, 7:59 PM EDTSpecial Marine WarningLWX61 min
Jun 5, 4:52 PM EDTSevere Thunderstorm WarningLWXWashington23 min
Jun 5, 4:23 PM EDTSevere Thunderstorm WarningLWXBerkeley, Jefferson37 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.